Texas, 2017

Winter Weather in Texas, December 6 to 7, 2017

December 6 to 7, 2017 · NWS FWD · 20 events in 18 counties and zones

S. brought about a shift to a colder weather pattern across the region.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

The development of a deep upper trough across the Central U.S. brought about a shift to a colder weather pattern across the region. A couple of rounds of light sleet and snow occurred across the southern half of the forecast area. Though there were many reports of wintry precipitation, little to no impacts occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 5, 10:03 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Dec 5, 10:03 PM CST, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1003 PM CST Tue Dec 5 2017

.UPDATE...
After taking a look at the 00z NAM, what is in of the 00z GFS and
the 01z run of the HRRR, am not planning on making significant
changes to the afternoon forecast. Have lowered PoPs a little
across the north for the overnight period where the layer of
dry air will remain the deepest. Have kept the POPs high across
Central Texas where a band of showers is already moving across the
region. There has even been some lightning east of San Angelo and
will have to keep an eye on that as we do not have thunder in the
forecast at this time. It still looks like some sleet will be
possible with temperatures remaining well above freezing
overnight. Sorry to you snow-lovers but that -SN at Lampasas
(KLZZ) is not actually snow. Forecast soundings when taking into
account evaporative cooling will support some wintry mix Wednesday
mainly south of US281 and along and west of the I-35 corridor but
with temperature expected to be in the upper 30s to mid 40s,
little is any travel issues are expected across Central Texas.

58

&&

.AVIATION... /Issued 653 PM CST Tue Dec 5 2017/
Concerns...A light rain/sleet mix possible overnight through 18z
Wednesday but surface temperatures are expected to only fall into
the upper 30s.

As of 00z, radar was already displaying reflectivity returns over
the Trans-Pecos region into the western Hill Country and a band
of light returns extending from southern New Mexico east into the
western parts of North Texas. The 00z KFWD RAOB indicates that the
atmosphere below 13000 feet is quite dry and the band of light
returns to the west of the Metroplex is not likely reaching the
ground. Although the returns over the Trans-Pecos into the
western Hill Country are not going over many METAR sites at this
time, this activity is composed of showers and a few thunderstorms
and some of the rain is likely reaching the ground. As the
precipitation continues to spread eastward, expect the atmosphere
to gradually moisten. Some sprinkles/light rain are possible in
the Metroplex by 10z and some sleet may mix in during the morning
hours as denoted by the TEMPO -RAPL for the 11 to 15z period.
Temperatures will remain well above freezing at the area TAF sites
with some upper 30s expected 11z-16z Wednesday. Some light rain
is expected during the afternoon before ending around 00z
Thursday. Generally VFR conditions are expected with north winds 6
to 10 knots becoming northwest by 18z Thursday.

At Waco, the light rain should start around 04z and a mix of
light rain and sleet is possible after 06z. A rain/sleet mix is
expected 12-18z as the atmospheric column cools as evaporative
cooling occurs as the rain falls through the dry air. Light rain
is expected after 18z with a light rain/snow mix possible.
Have indicated VFR conditions through the forecast, but will
likely have to lower ceilings into the MVFR category after 12z
Wednesday with later updates. Some IFR conditions in precipitation
Wednesday are not out of the question. Temperatures should fall
into the upper 30s before daybreak but are NOT expected to reach
freezing through 00z Thursday.

58

&&

.SHORT TERM... /Issued 320 PM CST Tue Dec 5 2017/
/Tonight/

Wind speeds will diminish this evening as the surface high slides
into the region, but isentropic lift above the surface layer will
result in widespread rain across mostly Central Texas and parts of
North Texas. The isentropic lift will occur ahead of a weakening
shortwave disturbance that is currently located in southern
California. Model guidance is in good agreement that precipitation
should start to arrive into our western counties around or after
00Z (6 pm). However, this precipitation will have a layer of dry
air below 800 mb (~6500 feet) to overcome before measurable
precipitation reaches the ground, and it will more likely be
between 03-06Z (9pm-12am) before we start receiving reports of
rain reaching the ground.

Forecast soundings continue to indicate light sleet may occasionally
mix with the rain overnight tonight south and west of a line from
Graham to Rockwall to Hearne. There is a fairly decent difference
between the soundings on the temperature and wet-bulb temperature
profile below about 700 mb, but the wet bulb temperature profile
is close enough to or below zero at times down to just above the
surface to introduce a slight chance of light sleet mixing with
the rain after midnight. Surface temperatures will remain above
freezing due to a lack of cold air advection and overcast skies;
therefore, no impacts are expected due to frozen precipitation.
Very little accumulations of sleet are possible in Central Texas,
mainly west of Interstate 35, but it is more likely any sleet will
quickly melt as it reaches the surface thus resulting in no
accumulations. Overall, this event is expected to be very minimal
in the grand scope of winter weather events.

IF sleet is reported tonight at DFW Airport and/or Waco Airport,
our two official climate sites, it will be the earliest observed
snow/sleet since November 13, 2014 and November 23, 2013
respectively.

JLDunn

&&

.LONG TERM... /Issued 320 PM CST Tue Dec 5 2017/
/Wednesday through next Tuesday/

A very energetic upper-air pattern will continue on Wednesday (and
really through the weekend and beyond) as an exceptionally
amplified ridge persists across the western CONUS and sharp
longwave troughing prevails to its east. Several shortwave
disturbances embedded within this troughing will be heading east
into our region on Wednesday. These features will facilitate the
persistence of forcing for ascent in the form of isentropic lift
centered right around the 310 K theta surface Wednesday and into
Wednesday evening. Before going any further into the details,
we'll highlight the main point here that: while a mix of light
wintry precipitation is possible for parts of the area, above-
freezing surface temperatures will greatly limit any impacts to
perhaps some very minor sleet/snow accumulations on grassy
surfaces across parts of Central Texas.

As we start the long term period on Wednesday morning, isentropic
upglide across the I-20 corridor will start to be replaced by
increasingly subsident air, resulting in slowly diminishing
precipitation chances into the early afternoon hours. While the
atmospheric column above 700 mb will be nearly saturated, much
drier air will be present in the lowest 5 kft or so. As a
combination of ice and water fall through this dry layer, diabatic
cooling due to a combination of evaporation and sublimation will
allow the thermodynamic profile to continue to cool towards the
wet bulb temperature. Given wet bulb zero heights perhaps just 1-2
kft off the surface, we'll continue to advertise a slight chance
for a bit of sleet to mix in with the rain for locations west of
I-45 and south of a Graham to Rockwall line through the morning
hours on Wednesday.

Isentropic downglide looks to gradually take control of the
weather along and north of the I-20 corridor late Wednesday
morning and into the early afternoon, which will shunt the highest
precipitation chances south of I-20 and across Central Texas into
the evening hours. Temperatures across the northern half of the
CWA will likely manage to climb into the lower to middle 50s as
precipitation ends, while temperatures will stay steady or even
slowly fall to the south where precipitation persists. By late
Wednesday morning, top-down moistening should send enough of the
thermal profile (above 5 kft) below freezing to result in a
mixture of rain and snow for locations south of a Breckenridge to
Waxahachie line and west of I-45 through Wednesday evening. Even
the coldest model solutions continue to depict temperatures
remaining above freezing through the duration of precipitation,
with wet bulb temperatures remaining in the mid 30s. As such,
while some VERY MINOR accumulations of snow are possible on grassy
surfaces, roadways are just expected to remain wet. As always,
precautions should be taken while driving on any elevated roads or
bridges when roadways become wet.

Precipitation chances will linger Wednesday night across our far
southern counties, but will be on the downswing as drier and more
subsident air slowly moves in from the north. It's possible that
future shifts may be able to remove precipitation chances
overnight Wednesday and into Thursday given the degree of
downglide progged to swing through.

Below normal temperatures on Thursday and Friday (in the 40s to
near 50 Thursday, and in the 50s Friday) will moderate into the
60s over the weekend and into next week as the core of the
coldest continental polar airmass heads well east of Texas.
Another cold front is slated to move into the region next Tuesday,
but latest indications are this will come through dry as it moves
into an airmass parched of lower-level moisture.

Carlaw

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    41  51  37  50  31 /  20  20  10   0   0
Waco                38  38  36  51  31 /  80  80  30  10   0
Paris               38  53  33  46  26 /  10  10   5   0   0
Denton              38  51  33  48  28 /  20  20   5   0   0
McKinney            37  52  34  48  28 /  20  10   5   0   0
Dallas              41  52  37  50  32 /  20  20  10   0   0
Terrell             39  50  35  51  27 /  20  20  10   5   0
Corsicana           40  46  37  51  30 /  60  50  20  10   0
Temple              39  39  37  51  31 /  90  90  50  20   5
Mineral Wells       38  48  32  48  27 /  20  30  10   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

58/25
Hazardous weather outlook, Dec 5, 3:20 PM CST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
320 PM CST Tue Dec 5 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
320 PM CST Tue Dec 5 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

There is a slight chance for light sleet to mix with the rain late
tonight south and west of a line from Graham to Rockwall to Hearne.
No accumulations are expected overnight, however, caution is always
advised on elevated roads and bridges when wintry precipitation is
occurring.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for light sleet or light snow to mix with the rain
Wednesday morning west of Interstate 35 and south of Interstate 20.
On Wednesday afternoon and night, some light snow may mix with the
rain across parts of Central Texas. No accumulations are expected at
this time, however, caution is always advised on elevated roads and
bridges when wintry precipitation is occurring.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time but reports of
observed wintry precipitation are appreciated.

In the hours before

Special weather statement, Dec 5, 11:16 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1116 PM CST Tue Dec 5 2017

TXZ115>117-129>134-141>146-156>161-174-175-061430-
Stephens-Palo Pinto-Parker-Eastland-Erath-Hood-Somervell-Johnson-
Ellis-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-Lampasas-
Coryell-Bell-McLennan-Falls-Limestone-Milam-Robertson-
Including the cities of Breckenridge, Mineral Wells, Weatherford,
Briar, Cisco, Eastland, Ranger, Gorman, Stephenville, Dublin,
Granbury, Oak Trail Shores, Glen Rose, Cleburne, Burleson,
Waxahachie, Ennis, Midlothian, Comanche, De Leon, Goldthwaite,
Hamilton, Hico, Clifton, Meridian, Valley Mills, Hillsboro,
Corsicana, Lampasas, Copperas Cove, Gatesville, Killeen, Temple,
Fort Hood, Waco, Marlin, Mexia, Groesbeck, Cameron, Rockdale,
Hearne, Franklin, and Calvert
1116 PM CST Tue Dec 5 2017

..A wintry mix is possible across Central Texas and parts of
North Texas Wednesday and Wednesday night...

Areas of light rain have developed across Central Texas and
it may become mixed with light sleet at times before daybreak
Wednesday and through the morning hours. Farther north, across
North Texas, some light rain is expected to develop overnight and
may become mixed with light sleet. The most probable location for
sleet to mix with the rain tonight is south and west of a line
from Graham to Rockwall to Hearne. No accumulations of sleet are
expected due to above freezing surface temperatures.

Temperatures are expected to continue to cool through the day
Wednesday. By Wednesday afternoon, some light snow could mix with
rain west of Interstate 35 and south of Interstate 20, and
continue across parts of Central Texas Wednesday night before all
precipitation comes to an end. Surface temperatures are expected
to remain in the mid 30s during this time, so any wintry
precipitation should melt rather quickly. Any light accumulations
on Wednesday would be confined to grassy or elevated surfaces. As
always, precautions should be taken while driving on any elevated
roads or bridges when wintry precipitation is occurring.

WHAT... 	A wintry mix possible.

WHERE...	South and west of a line from Graham to Rockwall to
			Hearne.

WHEN...     Overnight Tuesday night through Wednesday night.

AMOUNT... 	Little if any, mainly on grassy surfaces.

IMPACTS... 	Precautions are always advised when driving on
			elevated roads and bridges when wintry precipitation is
			occurring.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter weather. Local standard time, as filed.

Winter Weather, Bosque

When
December 6, 12:00 AM CST to 9:00 AM CST
Where
Bosque forecast zone
Reported by
Law Enforcement
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Bosque County Sheriff's Department reported that sleet had fallen periodically across the county since the overnight hours, with only trace accumulations reported.

Winter Weather, Tarrant

When
December 6, 12:00 AM CST to 1:00 AM CST
Where
Tarrant forecast zone
Reported by
Public
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A public report indicated light sleet approximately 3 miles south-southeast of the city of Haslet, TX.

Winter Weather, Comanche

When
December 6, 5:45 AM CST to 6:00 AM CST
Where
Comanche forecast zone
Reported by
Public
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

A public report of light sleet was received from the city of De Leon, TX.

Winter Weather, Erath

When
December 6, 6:30 AM CST to 8:45 AM CST
Where
Erath forecast zone
Reported by
Social Media
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Public and social media reports of sleet were received from Dublin, TX and just west of Chalk Mountain near the Somervell County line.

Winter Weather, Bell

When
December 6, 8:00 AM CST to 3:00 PM CST
Where
Bell forecast zone
Reported by
Public
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Several public reports of sleet were received across Bell County during the day of December 6, 2017.

Winter Weather, McLennan

When
December 6, 8:45 AM CST to 9:45 AM CST
Where
McLennan forecast zone
Reported by
Social Media
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Several public and social media reports of sleet were received across McLennan County the morning of December 6, 2017. Trace amounts were reported to have fallen.

Winter Weather, Limestone

When
December 6, 9:00 AM CST to 10:00 AM CST
Where
Limestone forecast zone
Reported by
Emergency Manager
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Emergency management reported of sleet in the cities of Groesbeck, Shiloh, Marquez, and Mexia the morning of December 6, 2017. Trace amounts were reported to have fallen.

Winter Weather, Hill

When
December 6, 10:00 AM CST to 11:00 AM CST
Where
Hill forecast zone
Reported by
Social Media
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

A social media report indicated sleet near the city of Abbott, TX, with only trace accumulations reported.

Winter Weather, Lampasas

When
December 6, 10:30 AM CST to 11:30 AM CST
Where
Lampasas forecast zone
Reported by
Law Enforcement
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Lampasas County Sheriff's Department reported sleet in the city of Lometa, TX, with only trace amounts reported.

Winter Weather, Anderson

When
December 6, 11:00 AM CST to 12:00 PM CST
Where
Anderson forecast zone
Reported by
Social Media
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Reports from social media and a trained spotter indicated sleet near the city of Palestine, TX, with trace accumulations.

Winter Weather, Leon

When
December 6, 1:00 PM CST to 2:00 PM CST
Where
Leon forecast zone
Reported by
Broadcast Media
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

A broadcast media report indicated light sleet in the city of Leona, TX, with only trace accumulations.

Winter Weather, Tarrant

When
December 7, 8:00 AM CST to 10:00 AM CST
Where
Tarrant forecast zone
Reported by
Social Media
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Several reports of light snow were received across Tarrant County the morning of December 7, 2017. Only trace amounts were reported.

Winter Weather, Denton

When
December 7, 8:45 AM CST to 9:30 AM CST
Where
Denton forecast zone
Reported by
Social Media
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Reports from social media, broadcast media and emergency management indicated light snow across Denton County. Only trace accumulations were reported.

Winter Weather, Dallas

When
December 7, 9:00 AM CST to 10:00 AM CST
Where
Dallas forecast zone
Reported by
Social Media
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Reports from social media, broadcast media and trained spotters indicated light snow across Dallas County amounting to only trace accumulations.

Winter Weather, Collin

When
December 7, 9:00 AM CST to 10:00 AM CST
Where
Collin forecast zone
Reported by
Social Media
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Reports of light snow were obtained from a trained spotter and social media across Collin County. Only trace occumulations occurred.

Winter Weather, Stephens

When
December 7, 9:15 AM CST to 9:30 AM CST
Where
Stephens forecast zone
Reported by
Trained Spotter
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

A trained spotter reported sleet about a mile east of the city of Breckenridge, TX, amounting to trace accumulations.

Winter Weather, Erath

When
December 7, 10:30 AM CST to 11:00 AM CST
Where
Erath forecast zone
Reported by
Emergency Manager
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Erath County Emergency Management reported light snow flurries at Tarleton State University.

Winter Weather, Johnson

When
December 7, 11:30 AM CST to 12:00 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

A trained spotter and a social media report indicated snow grains in both Cleburne and Alvarado. No accumulations were reported.

Winter Weather, Kaufman

When
December 7, 12:45 PM CST
Where
Kaufman forecast zone
Reported by
Emergency Manager
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Kaufman County Emergency Management reported sleet and snow in the city of Terrell, TX. Precipitation melted as it hit the ground.

Winter Weather, Ellis

When
December 7, 2:00 PM CST to 3:00 PM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

A social media report indicated flurries in the city of Midlothian, TX.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731578, 731579, 731580, 731581, 731582, 731583, 731584, 731585, 731586, 731587, 731588, 731525, 731573, 731575, 731576, 731577, 731890, 731891, 731892, 731893.